Torsion of beams of ⊥ and L-cross-sections

Seth, B. R. (1934) Torsion of beams of ⊥ and L-cross-sections Mathematical Proceedings of the Cambridge Philosophical Society, 30 (4). pp. 392-403. ISSN 0305-0041

Full text not available from this repository.

Official URL:

Related URL:


The problem of the torsion of beams of ⊥ and L-cross-sections has received attention from very few authors despite its important technical applications. The first mathematical solution in this connection was obtained by F. Kötter in 1908 for an L-section both of whose arms are infinite. He attacked the problem by the use of the known solution of the rectangle and by application of the scheme of conformal transformation. Kötter's method, however, does not lend itself readily to the solution of the problem involving more than one re-entrant angle. The first solution for the torsion of a beam whose cross-section is a rectilinear polygon of n sides was published in 1921 by E. Trefftz who also applied his method to an infinite L-section. Recently I. S. Sokolnikoff has suggested a more general method depending upon the fundamental theorem of potential theory that a harmonic function is uniquely determined by the values assigned along the boundary of the region within which the harmonic function is sought, the boundary condition and the region being subject to certain well-known assumptions of continuity, connectivity, etc. As an illustration of his method he has given an approximate solution for a ⊥-section whose flange and web are both infinite.

Item Type:Article
Source:Copyright of this article belongs to Cambridge University Press.
ID Code:71001
Deposited On:22 Nov 2011 13:01
Last Modified:22 Nov 2011 13:01

Repository Staff Only: item control page